Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Taking oral Iron supplements. Suggested for Iron infusions. Cause of iron deficiency?

User rating for this question
Very Good
Answered by

Oncologist
Practicing since : 2002
Answered : 2452 Questions
Question
Hi, I am on oral Iron suppliments but can never get my Ferritin above 25ng/ml, the latest iron profile was; Iron 11.4 umol/L, transferrin 30.2 umol/L, %saturation 18.9%, Hb 12.5 g/dL. My endocrinologist (treats my CFS) suggested Iron infusions as he wants my Ferritin above 60, but doesn't do the IV treatments, so went to GP who does but when he looked at these results says my iron is fine! Please can you tell me what you think? Thank you!
Posted Tue, 26 Feb 2013 in Blood Disorders
 
 
Answered by Dr. Robert Galamaga 7 hours later
Hello and thank you for sending your question.

Your question is a good one and I will work on providing with some information and recommendations.

First I want to make sure that you have had a thorough gastroenterology evaluation to look for possible gastrointestinal bleeding. This is the most common cause of iron deficiency. This would include a colonoscopy and upper endoscopy.

At this time I see that you are not anemic. This is important when considering iron supplementation. At this time again with no anemia and a certain level which is within the normal range even though it is at the low range of normal I do not see indications here for iron infusions.

I do not necessarily think that a certain level above 60 is necessary for you. I do think however that you need regular laboratory evaluations to watch the level of your hemoglobin as well as iron and ferritin. Again I cannot underestimate the importance of having a full gastroenterology evaluation to look for possible sources of bleeding.

If you do develop some type of anemia in the future I think a consultation with a hematologist would be necessary.

Thanks again for sending your question. Please let me know if you have any additional concerns regarding this matter.

Sincerely,

Dr. Robert
Above answer was peer-reviewed by
 
Follow-up: Taking oral Iron supplements. Suggested for Iron infusions. Cause of iron deficiency? 12 hours later
Hi Thank you so much for your answer! I will request the endoscopies as I've not had them yet. My endocrinologist was of the opinion that I have an absorption problem not a bleeding problem. I've had 3 or 4 Iron injections in the past which have not helped to increase my levels at all; just left me with very sore injection sites :)
 
 
Answered by Dr. Robert Galamaga 24 hours later
Hello again.

It is possible you may have some issue with absorption of iron but it is absolutely necessary to rule out any form of bleeding which could be contributing to your problem.

One last thing that I did not mention is that if you have veryheavy menstrual bleeding this could certainly cause you to have a iron deficiency.

Thanks again for your question. Please let me know if you have any additional concerns you would like to discuss.

Dr. Robert
Above answer was peer-reviewed by
 
Follow-up: Taking oral Iron supplements. Suggested for Iron infusions. Cause of iron deficiency? 16 minutes later
Hi Dr XXXXXXX thank you for getting back to me again! Yes, my bleeding used to be very heaving but is alot better now that i'm on natural hormones. Although it is difficult to judge what is too heavy for me or not? One last thing I forgot to mention was that I have to go in for an incisional hernia repair, which was one of the reasons I wanted my iron to be ok. Do you think it would be ok to have the surgery with my levels as they are or should i have the scopes first? Thank you so much!
 
 
Answered by Dr. Robert Galamaga 19 hours later
Hello again.

At this time it is absolutely safe for you to have your hernia repair. There is no concern related to your iron level or blood count in the setting of your planned surgery.

Thanks again for discussing your health concerns with me. I remain available if you have additional points of discussion.

Sincerely,

Dr. Robert
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor